Nebraska, 2020

Hail and Damaging Winds in Nebraska, July 13, 2020

July 13, 2020 · NWS LBF · 19 events in 5 counties and zones

Scattered thunderstorms, some of which were supercells, resulted in hail to quarter size in far southwest Nebraska and damaging winds extending farther north and east. A peak wind gust of 87 mph was recorded at North Platte, the second such occurrence in four days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms, some of which were supercells, resulted in hail to quarter size in far southwest Nebraska and damaging winds extending farther north and east. A peak wind gust of 87 mph was recorded at North Platte, the second such occurrence in four days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 13, 5:22 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 13, 5:22 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
622 PM CDT Mon Jul 13 2020

.SYNOPSIS...
Issued at 240 PM CDT Mon Jul 13 2020

High cloudiness moving across western Nebraska, with isolated storms
beginning to develop to our west. A weak frontal boundary was
analyzed from near Valentine through Mullen then back southwest
through Sidney and then west to near Lander, WY. A dryline extended
south from near Merriman through Ogallala and Wray, CO. Rich
dewpoints from 65 to 70 east of this dryline.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 240 PM CDT Mon Jul 13 2020

An organized severe weather event expected this evening. A
disturbance currently moving across sctrl WY and nctrl CO will
move eastward this evening within fairly strong 500mb winds near
45KT and 0-6km shear from 40-50KT. A storms initiate to our west
this afternoon, steep boundary-layer lapse rates and intense
vertical mixing will produce areas of DCAPE exceeding 1500 J/kg. A
surface dryline from near Ogallala to Mullen will separate MLCAPE
increasing from around 1000-1500 J/kg to the west and much higher
from 2000- 4000 J/kg to the east.

After initial discrete to semi-discrete storm develop early
evening, convection should organize upscale in association with
developing outflows. One or more clusters of resulting cold-pool-
driven thunderstorm cluster is likely and should accelerate
eastward into richer low-level moisture. as has been the case with
other supercells or thunderstorm clusters this past week, an
organized severe wind threat is expected mid to late evening
within surging segments and bowing clusters supportive of 80+ mph
gusts. Significant large hail 2"+ is also possible, especially
with discrete storms initially. An isolated tornado is also
possible within the moisture rich environment across the south
and east.

The most intense storms should quickly move east of the area by 06Z
with chances for showers and thunderstorms overnight behind an
advancing cold front. Showers chances linger Tuesday morning mainly
north of Highway 2. Much cooler behind the front with considerable
stratus and stratocumulus persisting into the afternoon. HIghs were
lowered a few degrees from near 70 northeast to near 75 southwest
with a breezy northeast wind 15 to 25 mph.

Chances for showers and thunderstorms return Tuesday night as an
h500 trough moves into the area. Given the post frontal airmass,
showers and thunderstorms will be elevated and only general
thunderstorms are predicted.

.LONG TERM...(Wednesday through Monday)
Issued at 240 PM CDT Mon Jul 13 2020

Chances for showers Wednesday morning as a mid-level disturbance
moves to the southeast of the area. Looks dry in the afternoon with
increased sunshine and warming into the upper 70s and lower 80s.

A warm front lifts north Wednesday night as a weak disturbance moves
eastward overnight. Isolated thunderstorms are possible with the
best chances over Cherry County. No strong storms are expected as
the better wind shear and instability will be across eastern CO
and Kansas.

A subtropical ridge will remain centered across the Southern Plains
into the sern U.S. this week. The models are in very good agreement
warming 850mb temperatures across wrn and ncntl Nebraska to
around 30C by Friday and Saturday followed by a cooldown Sunday
and Monday. The GFS and ECM show this ridge tapping subtropical
moisture north into Nebraska by this weekend.

The very warm temperatures aloft are generating a dry forecast
Friday and Saturday with highs in the 90s to near 100. Thunderstorm
chances Thursday associated with warm air advection, steepening
lapse rates and a disturbance aloft. a few of the storms could be
strong. Thunderstorm chances return Sunday and Monday associated
with deepening moisture and a weakening cap. Given the subtropical
moisture increase shown by the ECM and GFS, thunderstorms could
contain heavy rainfall Sunday into Monday. A front is forecast to
drop south on Sunday, and given the high instability, isolated
strong or severe storm development would still be possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 622 PM CDT Mon Jul 13 2020

Showers and thunderstorms are expected to impact both sites tonight.
KLBF has a better chance to see thunderstorms, possibly severe, with
large hail and damaging winds. Both sites will likely see heavy
rainfall reducing visibilities. Overcast skies continue into Tuesday
with rain showers expected on and off throughout the day. Severe
weather is not anticipated on Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Kulik
Hazardous weather outlook, Jul 13, 3:00 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
400 PM CDT Mon Jul 13 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-142100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
400 PM CDT Mon Jul 13 2020 /300 PM MDT Mon Jul 13 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

The combination of intense heating and a relatively moist airmass
will provide the fuel needed for severe thunderstorms later this
afternoon and evening. A cold front and a surface trough will
provide the focus with storm development to the west. The storms
look to move east off the higher terrain into southwest and west
central Nebraska late this afternoon. The activity is expected to
be severe with very large hail, heavy rainfall and extreme wind
gusts being the primary threats. Though the potential is low, an
isolated brief tornado cannot be ruled out. The thunderstorms are
expected to track east, possibly into north central Nebraska
late this evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Daily thunderstorm chances exist for Tuesday through Sunday. At
this time the threat for severe weather through this timeframe is
low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 13, 4:47 PM CST, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
447 PM MDT Mon Jul 13 2020

NEZ004-022-023-094-132330-
Sheridan NE-Grant NE-Western Cherry NE-Garden NE-
447 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT...NORTHERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 530 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Crescent Lake National Wildlife Refuge, or 24
miles southeast of Alliance, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellsworth and Ashby.

This includes the following highways...
 Highway 250 near mile marker 1.
 Highway 2 between mile markers 110 and 138.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of, north central and west central Nebraska.

LAT...LON 4175 10255 4195 10266 4223 10206 4185 10177
TIME...MOT...LOC 2246Z 238DEG 30KT 4188 10250

Jacobs
Special weather statement, Jul 13, 5:31 PM CST, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
631 PM CDT Mon Jul 13 2020

NEZ035-036-057-059-140015-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
631 PM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH...NORTHWESTERN LINCOLN AND SOUTHERN MCPHERSON
COUNTIES UNTIL 715 PM CDT/615 PM MDT/...

At 631 PM CDT/531 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles north of Sarben, or 19 miles southwest of
Tryon, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tryon, Schnick Lake and Diamond Bar Lake.

This includes the following highways...
 Highway 92 between mile markers 187 and 206, and near mile marker
208.
 Highway 97 between mile markers 24 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern and west central Nebraska.

LAT...LON 4127 10145 4148 10140 4165 10111 4150 10084
TIME...MOT...LOC 2331Z 242DEG 26KT 4144 10129

Roberg

The radar

The North Platte radar (KLNX), 81 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, McPherson

When
July 13, 5:45 PM CST
Where
McPherson County, 16.18 mi WSW of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.420, -101.230

Public reported quarter size hail southwest of Tryon.

Hail, Perkins

When
July 13, 5:05 PM MST
Where
Perkins County, 0.87 mi SW of Grant
Measured
1 in hail
Reported by
Public
Coordinates
40.840, -101.730

Public reported quarter size hail in Grant.

Thunderstorm Wind, Chase

When
July 13, 5:20 PM MST
Where
Chase County, 1.57 mi E of Lamar
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.570, -101.940

Wind gusts estimated to 80 mph damaged two outbuildings and overturned two pivot irrigation systems near Lamar.

Thunderstorm Wind, Perkins

When
July 13, 5:29 PM MST
Where
Perkins County, 1.05 mi W of Elsie
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.850, -101.400

A personal weather station measured a 73 mph wind gust near Elsie.

Thunderstorm Wind, Perkins

When
July 13, 6:05 PM MST
Where
Perkins County, 0.52 mi W of Grainton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.820, -101.290

A trained weather spotter estimated 70 mph winds at Grainton.

Thunderstorm Wind, Lincoln

When
July 13, 7:23 PM CST
Where
Lincoln County, 6.3 mi S of North Platte
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.060, -100.760

A personal weather station measured a 62 mph wind gust south of North Platte.

Thunderstorm Wind, Lincoln

When
July 13, 7:25 PM CST
Where
Lincoln County, 2.6 mi W of North Platte
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.150, -100.830

Public estimated 70 mph winds at Bailey Yard on west side of North Platte.

Thunderstorm Wind, Lincoln

When
July 13, 7:30 PM CST
Where
Lincoln County, 6.93 mi S of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.050, -100.770

A large tree was downed near Lake Maloney.

Thunderstorm Wind, Lincoln

When
July 13, 7:30 PM CST
Where
Lincoln County, 1.56 mi W of (Lbf)bird Fld North
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.130, -100.710

A large fifth wheel camper rolled three times due to high winds. No injuries were reported.

Thunderstorm Wind, Lincoln

When
July 13, 7:30 PM CST
Where
Lincoln County, 2.14 mi SSE of North Platte
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.120, -100.770

Wind gusts were estimated at 70 mph on south side of North Platte.

Thunderstorm Wind, Lincoln

When
July 13, 7:34 PM CST
Where
Lincoln County, 1.04 mi W of (Lbf)bird Fld North
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.130, -100.700

Upper air RSOIS sensor measured a 73 mph wind gust at NWS North Platte.

Thunderstorm Wind, Lincoln

When
July 13, 7:35 PM CST
Where
Lincoln County, 4.18 mi S of North Platte
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.090, -100.770

Lots of trees were downed along Highway 83 south of North Platte.

Thunderstorm Wind, Lincoln

When
July 13, 7:41 PM CST
Where
Lincoln County, 0.52 mi W of (Lbf)bird Fld North
Measured
76 kt (87 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -100.690

KLBF measured an 87 mph wind gust.

Thunderstorm Wind, Lincoln

When
July 13, 7:42 PM CST
Where
Lincoln County, 1.38 mi S of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.130, -100.780

A twelve inch diameter tree limb was downed on south end of North Platte.

Thunderstorm Wind, Lincoln

When
July 13, 7:45 PM CST
Where
Lincoln County, 2.08 mi SW of North Platte
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.130, -100.810

A flag pole was snapped at its base southwest of North Platte.

Thunderstorm Wind, Lincoln

When
July 13, 7:56 PM CST
Where
Lincoln County, Maxwell
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.080, -100.530

Wind gusts were estimated at 60 mph in Maxwell.

Thunderstorm Wind, Lincoln

When
July 13, 8:05 PM CST
Where
Lincoln County, 12.58 mi E of Wellfleet
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.760, -100.490

A trained weather spotter estimates 60 mph winds north of Curtis.

Thunderstorm Wind, Lincoln

When
July 13, 8:20 PM CST
Where
Lincoln County, 0.69 mi S of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.020, -100.370

Cooperative weather observer estimated 60 mph winds at Brady.

Thunderstorm Wind, Frontier

When
July 13, 8:40 PM CST
Where
Frontier County, 0.69 mi S of Eustis
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.660, -100.030

A trained weather spotter estimated 70 mph wind gusts at Eustis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902094, 902091, 902092, 902093, 902095, 902096, 902097, 902098, 902099, 902100, 902101, 902102, 902103, 902104, 902105, 902106, 902107, 902108, 902109.